Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Aberdeen, SD

May 29, 2004Brown County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 29, 2004, 5:29 PM CDT for Brown County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 5:29 PM CDT (22:29 UTC)
Expired
May 29, 2004, 8:30 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 292231
FFWABR
SDC013-300130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
529 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL WAS OCCURRING OVER NORTHERN AND CENTRAL BROWN 
COUNTY...FROM ABERDEEN NORTH TO THE STATE LINE. THE HEAVIEST RAIN 
WILL CONTINUE TO OCCUR JUST EAST OF HIGHWAY 281.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

REPORT SEVERE WEATHER...INCLUDING FLOODING TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN ABERDEEN.

LAT...LON 4592 9806 4550 9806 4549 9857 4593 9859

$$
HINTZ
2 follow-up statements
000 
WGUS73 KABR 292349
FFSABR
SDC013-300100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SAT MAY 29 2004

...THE FLASH FLOOD WARNING WARNING FOR BROWN COUNTY REMAINS IN 
EFFECT UNTIL 830 PM...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN CONTINUING TO FALL ACROSS NORTHERN BROWN COUNTY.

A SPOTTER 2 MILES NORTHEAST OF WESTPORT REPORTED 3 1/2 INCHES OF 
RAIN. AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A LARGE 
AREA WITH ROADS UNDER WATER NORTHWEST OF COLUMBIA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND STREETS. ADDITIONALLY...FARM AND
RANCHLAND ALONG CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE
SUBJECT TO FLOODING.

$$
HINTZ
000 
WGUS73 KABR 300112
FFSABR
SDC013-300130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT SAT MAY 29 2004

...THE FLASH FLOOD WARNING FOR BROWN COUNTY WILL BE ALLOWED TO 
EXPIRE AT 830 PM CDT...

AT 812 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORMS THAT PRODUCED THE FLOODING HAVE ENDED...AND FLOODING
WAS NO LONGER OCCURRING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.


$$
PARKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:25 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 29, 2:25 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT SAT MAY 29 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CHALLENGE IS CONVECTION TONIGHT...THEN LINGERING
PRECIPITATION CHANCES THROUGH TUESDAY. 19Z SURFACE ANALYSIS SHOWED
AN ELONGATED AREA OF LOW PRESSURE OVER THE NORTHERN AND CENTRAL
PLAINS. THE COLD FRONT WITH THIS LOW WAS SITUATED OVER THE MISSOURI
RIVER AND LOOKS TO SLOWLY TRACK EASTWARD TONIGHT. DECENT MOISTURE
HAS BEEN STREAMING NORTHWARD AHEAD OF THE FRONT TODAY...WITH
DEWPOINTS IN THE LOW TO MID 60S OVER THE ENTIRE CWA. 18Z SOUNDING
FROM ABR SHOWED IN EXCESS OF 3000 J/KG WITH NO CIN. INDICES ALL
INDICATING ENOUGH INSTABILITY FOR THE POSSIBLE DEVELOPMENT OF
ROTATING SUPERCELLS. AN UPPER SHORTWAVE CURRENTLY OVER THE CENTRAL
ROCKIES WILL SWING NORTHEASTWARD AND WILL ALSO HELP TO ENHANCE THE
POSSIBILITY OF STORMS THIS EVENING. TORNADO WATCH CURRENTLY IN
EFFECT UNTIL 03Z FOR COUNTIES EAST OF THE FRONT...MAINLY FROM THE
RIVER EAST. THE FRONT LOOKS TO EXIT THE CWA AFTER MIDNIGHT...THEN
CONTINUES EASTWARD ON SUNDAY. LOW PRESSURE WILL INTENSIFY OVER SOUTH
CENTRAL CANADA...WHILE HIGH PRESSURE PUSHES OVER THE CENTRAL AND
SOUTHERN PLAINS. THE UPPER TROUGH ELONGATES JUST NORTH OF THE REGION
AS WELL...WHICH LOOKS TO HELP IN KEEPING A CHANCE OF SOME WRAP
AROUND SHOWERS OVER THE NORTHERN PLAINS SUNDAY THROUGH TUESDAY. THE
UPPER AND SURFACE LOWS FINALLY GET PUSHED EAST BY HIGH PRESSURE
TRACKING ACROSS THE ROCKIES TUESDAY NIGHT...WHICH WILL BRING AN END
TO ANY LINGERING PRECIPITATION. TEMPERATURES WILL REMAIN COOL
THROUGHOUT THE PERIOD...EARLY ON DUE TO AN ABUNDANCE OF CLOUD COVER
AND POSSIBLE PRECIPITATION...THEN LATER IN THE PERIOD UNDER THE
INFLUENCE OF THE SURFACE HIGH.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
STILL APPEARS TO BE A QUIET EXTENDED PERIOD SETTING UP...WITH BROAD
5H RIDGE TO OUR WEST AND DRY NW FLOW ALOFT. THERE ARE SOME MINOR
WAVES THAT ROUND THE TOP OF THE RIDGE...BUT NOTHING TO GET REALLY
EXCITED ABOUT.

06Z GFS ADVERTISES A WEAK 7H TROF PUSHING INTO WRN CWA AROUND 00Z
FRIDAY WITH SLIGHT RH INCREASE. 85H FLOW BECOMES MORE SOUTHERLY WITH
DEPARTING 85H HIGH MOVING TO EAST. BEST LOLVL JET APPEARS TO BE
DISPLACED FURTHER SOUTH HOWEVER. NO REAL LIFT NOTED AT 7H LEVEL
EITHER. 06Z GFS IS PLACING SOME LIGHT QPF IN RESPONSE TO THIS...BUT
THIS FAR OUT CANT ARGUE FOR GOING OVER CLIMO POPS...SO WILL JUST
LEAVE DRY ATTM.

AS RIDGE AMPLIFIES TO OUR WEST BY LATE IN EXTENDED...WARM FRONT GETS
NOSED UP INTO OUR REGION FOR THE BEGINNING OF THE WEEKEND. 85H FLOW
BECOMES RATHER WEAK AND 7H LAYER SHOWS A DRYING TREND. AGREE THAT
WITH BOUNDARY DRAPED OVER THE REGION...SOMEWHERE...AND WEAK WAVES IN
NW FLOW A SLGT CHC/CHC OF TRW EXISTS FOR THE WEEKEND. FOR NOW...WILL
CONT TO LEAVE DRY FCST IN PLACE TO AVOID ANY MODEL FLIP-FLOPS.

TEMP WISE...GENERAL WARMING TREND NOTED...AND COVERED IN CURRENT
TEMP FORECAST. GENERALLY FOLLOWED GFS ENSEMBLE TEMPS AND ADJUSTED
WHERE NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/HINTZ
Hazardous weather outlook, May 29, 5:40 AM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SAT MAY 29 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MOHR

In the hours before

Local storm report, May 29, 4:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             HECLA                   45.88N 98.15W
05/29/2004  0.75 INCH        BROWN              SD   NWS EMPLOYEE

&&

AP
Local storm report, May 29, 5:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             ABERDEEN                45.47N 98.48W
05/29/2004  0.88 INCH        BROWN              SD   PUBLIC

&&

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:41 PM CDTSevere Thunderstorm WarningABRSully34 min
May 29, 3:37 PM CDTSevere Thunderstorm WarningABRBrown53 min
May 29, 4:45 PM CDTSevere Thunderstorm WarningABRBrown60 min
May 29, 5:43 PM CDTSevere Thunderstorm WarningABRBrown62 min
May 29, 5:52 PM CDTTornado WarningABRBrown38 min
May 29, 6:04 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin41 min
May 29, 6:23 PM CDTTornado WarningABREdmunds37 min
May 29, 6:27 PM CDTTornado WarningABRBrown33 min
May 29, 6:33 PM CDTTornado WarningABRMcPherson27 min
May 29, 6:34 PM CDTSevere Thunderstorm WarningABRGrant26 min
May 29, 6:35 PM CDTSevere Thunderstorm WarningABRCorson55 min
May 29, 6:36 PM CDTSevere Thunderstorm WarningABRDewey54 min
May 29, 6:44 PM CDTSevere Thunderstorm WarningABRCodington46 min

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.